Jump to content

Recommended Posts

All,

Almost halfway thru radiation and the side effect I feared most looks like it's coming. I am getting radiated near my esophagus (not directly) but I am beginning to feel pain swallowing. Right now if I drink carefully no issue, but if I take a big gulp (or forkful of a steak) it feels like I'm swallowing a square block.

Talked to my onc and nurse and they gave me things to try but they have never actually had cancer. Any advice from the forum?

Peace

Tom

Link to post
Share on other sites

Hey Tom ... I haven't been on the forum in a while and saw this post.

I've documented how severe my wife's esophagus pain was. Magic mouthwash and pain killers got her through it. It was so severe that they decided to look down her throat expecting to see a constriction. The doctor easily saw the angry red radiation path.

I'm not a fan of pain killers but that was really the only way to get my wife to hydrate and get nutrition. I hope your pain doesn't get to that level.

You did mention swallowing very carefully. My wife learned the hard way to eat very very small bites and take small sips.

Steve

Link to post
Share on other sites

Pain relievers are definitely a blessing when one is in need of them. They manage the symptoms but  they have consequences. There is a point of diminishing return, and many blessed folks are on or have been down that road. The road with a dead end.

 

Link to post
Share on other sites

I have had this issue for about a week. Liquid Mylanta hasn't help. Been eating soft foods and smoothies. I'll try just some Tylenol

Link to post
Share on other sites

Hi Tom and Jennedy,  I hopped on this site tonight but have not been around since June 2020 which is when my 3 weeks of radiation happened.  A few times I suffered from the "block" you described Tom, and I was given an Rx for Lidocaine Viscous HCL 2% which worked.  It numbed my throat temporarily so I couldn't feel the block and could eat.  The trick is not to get any of this liquid on your tongue so that does not go numb too!!  Hope this works for you!  Hang in there and take care, Susan

Link to post
Share on other sites

TJM, I had severe radiation-induced esophagitis which started about 2 weeks into radiation treatments. I could not eat or drink and became dehydrated and very weak.

The 2 most important things you should do:  (1) If you become dehydrated, ask for hydration sessions with your chemo center. I went 3x per week for about 90 minutes per session. (They were canceled in March due to Covid-19 but by then I was on pain meds and could drink water again.) (2) Get a good pain management doctor right away. I could not tolerate the usual opioid painkillers and found that methadone worked best, until I went on Tagrisso, when I was switched to a Fentanyl patch. 

My esophagitis lasted from mid-January until June. I thought it would never go away, but it finally did. While I was suffering, I never knew what food I could tolerate until I actually tried it.  Make sure to get some Ensure and/or Boost Smoothe, even if it takes an hour to get one down. 

I probably should have gotten a feeding tube early on but that was not a possibility after I had emergency surgery for a bowel perforation in February (possibly due to chemo or steroid side effects).  But that is an option you may want to consider if it becomes impossible to swallow. 

Good luck with this difficult side effect. It will eventually heal although it seems like it takes forever. 

 

Link to post
Share on other sites

To all,

Just read all of the responses to my post. Not sure how I missed them? All are appreciated.

I did the lidican solution which worked but I hated the numbness. Onc upped my oxy dosage and that helped. Still had pain but not horrible. Last radiation treatment was on Wednesday so I hope it gets better in the next week or two.

Again....thanks fir the responses

Peace

Tom

Link to post
Share on other sites
×
×
  • Create New...